The Minority/ Black Health Blog  

Sunday, May 22, 2016

Many Women Still Unaware That Tampons Are Linked to a Potentially Fatal Illness

Black woman says no to tampons

It was in the 1980's when it was discovered that tampons were linked to toxic shock syndrome (TSS), a potentially fatal illness caused by a bacterial toxin. TSS was attributed to super-absorbent tampons, but many women are still unaware of another threat looming with the use of tampons.

Many manufacturers pulled at-risk tampons off the market, and it appeared that TSS was declining. But recently, tampon-related TSS is increasing again. Why? The new threat appears to be allergic reactions to synthetic materials used in the production of tampons. This can include genetically engineered cotton, rayon, and synthetic fibers, as well as phthalates used in tampon applicators that give them a smooth feel.

How tampons can release toxins

Any product, including food, that has been genetically or artificially altered in the lab poses risks. According to Mercola.com, the average women uses 11,000 to 16,000 tampons in her lifetime. CNN reported that many tampons are still using viscose rayon. "Rayon is a synthetic made from sawdust and a byproduct of it is dioxin, which the EPA says is likely carcinogenic ... absorbed directly through the vagina." "It goes directly into the blood."

The most recent concern is in Michigan where a spike in tampon-associated TSS has been reported. TSS reports averaged fewer than four a year, but Michigan reported five cases in just the first quarter of 2016.

How to protect yourself against TSS

Avoid scented products, and tampons wrapped in plastic or tampons with plastic applicators. In addition, change tampons often -- every 4-6 hours, and don't wear a tampon overnight but use a pad instead. Watch for symptoms that might appear from using tampons. TSS symptoms include vomitting, diarrhea, redness of eyes/mouth/throat, low blood pressure, sudden high fever, seizures, and rash on the palms of the hands or soles of the feet. If any of these symptoms appear, seek medical attention immediately.

Read more at http://articles.mercola.com/sites/articles/archive/2016/05/18/tampon-toxic-shock-syndrome.aspx
DISCLAIMER: The content or opinions expressed on this web site are not to be interpreted as medical advice. Please consult with your doctor or medical practitioner before utilizing any suggestions on this web site.



SHARE THIS PAGE: